Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 25, NWS Columbia, SC

June 6, 2023Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2023, 8:06 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2023, 8:06 PM EDT (00:06 UTC)
Expired
Jun 6, 2023, 8:45 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:20 PM EDTHAIL 0.88Columbia County Jail, GANickel size hail at the Sheriff's office SE of Appling. Time estimated.
Jun 6, 8:25 PM EDTTSTM WND DMGHarlem, GAMultiple trees down within the town limits of Harlem, including one down on a house and car on W. Forrest St. Time estimated.
Jun 6, 8:30 PM EDTTSTM WND DMG2 Ne Grovetown, GATrees down at Wrightsboro Rd and Gateway Blvd. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS52 KCAE 070006
SVRCAE
GAC073-189-245-070045-
/O.NEW.KCAE.SV.W.0025.230607T0006Z-230607T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
806 PM EDT Tue Jun 6 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDuffie County in east central Georgia...
  Central Columbia County in east central Georgia...
  Richmond County in east central Georgia...

* Until 845 PM EDT.

* At 806 PM EDT, a severe thunderstorm was located near Thomson,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  North Augusta, Grovetown, Evans, Thomson, Martinez, Fort Gordon,
  Augusta, Hephzibah, Harlem, Appling, Glendale, South Augusta,
  Midtown, Summerville, Augusta Mall, Daniel Field, Augusta Regional
  Airport, Village Plaza Shopping Center, Augusta National Golf Club
  and McBean.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 172 and 201.
 Interstate 520 in Georgia between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3358 8249 3355 8203 3349 8199 3347 8193
      3344 8191 3342 8193 3341 8191 3341 8195
      3338 8193 3334 8194 3335 8191 3330 8188
      3331 8185 3329 8186 3326 8183 3325 8186
      3327 8213 3330 8217 3328 8222 3339 8253
TIME...MOT...LOC 0006Z 281DEG 25KT 3346 8241 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:41 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 6, 7:41 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
741 PM EDT Tue Jun 6 2023

.SYNOPSIS...
A series of upper disturbances will support isolated to
scattered evening showers and thunderstorms through Wednesday.
A cold front will sink south through the area by Thursday with
increased chances of storms Wednesday night and Thursday, before
drier weather is expected Friday and Saturday. A low pressure
system moving into the Ohio Valley is expected to spread deep
moisture into the area Monday as a cold front approaches from
the west.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered convection developed along a surface boundary across
the CSRA and S. Midlands and some activity is still ongoing.
Surface trough moving into the northern forecast area could be
another lifting mechanism for convection later this
evening/early tonight across the E. Midlands, per latest HRRR.
So, will continue POPs for the CSRA, southern Midlands, and
Eastern Midlands early tonight. Otherwise, will expect the
activity to diminish later tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Wednesday night...Deep closed low centered over
New England continues to dominate the eastern CONUS with an
omega block still in place with ridge in the Upper Midwest and
another closed low out west. Several short wave troughs will be
rotating through the base of the long wave trough mainly across
North Carolina until late in the day or overnight as stronger
forcing will be possible. As the low-mid level flow becomes
west, drier air is expected to advect into the area with mos
indicating dew points in the 50s through the morning into the
afternoon. Stronger instability appears to be focus in the
coastal plain most of the day...so went with lower pops in the
Midlands. However, by late in the afternoon and especially after
00z...moisture will again increase as a cold front pushes south
through the area from North Carolina. Lift may be enhanced by
short wave troughs. Deep layer shear appears to increase to
possibly above 40 kts by evening maybe a little stronger in the
Pee Dee. Expect scattered showers and thunderstorms moving
southeast across the Midlands late afternoon and evening with
more isolated storms southwest across CSRA. The front appears to
stall near the Savannah river late overnight and a few
storms/showers may linger...however instability appears weak.
High temps in the upper 80s to low 90s appears on track. Lows
mainly in the low to mid 60s.

Thursday and Thursday night...Cold front south of the area or
near the Savannah River. Weak isentropic lift focused in the
CSRA and south Midlands mainly through the morning then
weakening. Still uncertainty as to where the front will be
located in the afternoon but think it will be south of the area.
Precipitation may be more stratiform given the front more
likely south of the area. Stayed close to the blend pop guidance
which has highest pops in the CSRA near the boundary as low
level convergence will be stronger there. Lower pops in the
north Midlands where moisture will be more limited. Latest
guidance has precipitable water likely less than an inch and
maybe near 0.5 inch from the north Midlands to the Pee Dee.
Stronger instability in the coastal plain. Risk of severe
weather appears to be south of the area across eastern/coastal
GA. NBM max temp guidance shows spread in the members. With
extensive clouds and some showers mainly in the morning and weak
cold advection in the afternoon, favor cooler guidance. So
highs in the mid to upper 70s north to mid 80s south. Cooler
temps expected overnight with clearing...temps mainly in the mid
to upper 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The upper pattern appears to change Friday as the deep low over
New England shifts northeast and the flow becomes more zonal
across the Carolinas. Air mass appears dry with pressure ridge
building in from the mid Mississippi Valley. Precipitable water
below 1 inch through Saturday then increasing Sunday as the
low-level flow becomes more south. Ensembles showing an
anomalous upper trough centered over the Great Lakes region with
a deepening surface low over the Ohio Valley. Some differences
on the amplitude of the trough but expect moisture to increase
Monday ahead of a cold front approaching from the west...so good
chance showers and thunderstorms. So will continue mainly
diurnally driven convection Sunday and especially Monday.
Seasonable Temperatures through the period.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected to continue outside of
afternoon/evening convection.

Ceilings across the forecast area expected to remain vfr, with
some broken clouds this evening. Skies becoming more scattered
later tonight. Should have enough mixing overnight to help
inhibit fog formation.

Several moisture convergence boundaries across the region have
helped to focus scattered showers and thunderstorms. The most
pronounced has been over the CSRA where several stronger storms
moved through. Additional convection remains further off to the
west across central Ga, and this activity could hold together
long enough to come close to ags/dnl through 04z. Have gone
ahead and included a tempo group in the CSRA for current
activity west of the area holding together long enough to move
through the Augusta Metro area between 00z-02z.

Further north across the central Midlands sites of cae/cub/ogb,
several outflow boundaries from prior convection are being
indicated on regional radars. Depending on where and when the
possible boundary interactions occur, can not rule out the
possibility of redevelopment across some portion of the area.
Convective models not overly optimistic at taf locations, but
there is the possibility of seeing activity forming further east
of cae/cub/ogb later tonight. Will continue to monitor trends
for now, but will not include mention of vcts in any of those
site at this time.

Additional afternoon convection will once again be possible
Wednesday afternoon south of an approaching cold front, but due
to timing and coverage having lower confidence this far out,
will leave out for now.

Winds will become lighter but still out of the west overnight,
then as the morning mixing begins taking hold, wind speeds are
forecast to be on the increase by 15z, and wind gusts should
become more pronounced from late morning into the afternoon.

EXTENDED AVIATION OUTLOOK...Additional showers and thunderstorms are
possible Wednesday night and possibly again on Thursday. These may
result in brief restrictions at the terminals. No restrictions
are anticipated at this time through the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 6, 3:49 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
349 AM EDT Tue Jun 6 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
349 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected with
some storms possibly becoming strong to severe. Isolated damaging
wind gusts and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms are expected on
Wednesday into Thursday as a cold front moves through the region.
Some storms may become strong to severe. Isolated damaging wind gusts
and large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 5:14 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Tue Jun 6 2023

GAZ077-SCZ035-062215-
Burke GA-Barnwell SC-
514 PM EDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of Burke and
southwestern Barnwell Counties through 615 PM EDT...

At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Wrens to 7 miles south of
Hephzibah to near McBean. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Shell Bluff
Landing, Colemans Lake and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3321 8224
      3321 8211 3325 8186 3310 8161 3308 8161
      3305 8157 3305 8154 3291 8176 3295 8186
      3292 8196 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2114Z 307DEG 26KT 3320 8227 3319 8207 3321 8190

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

gpl
Local storm report, Jun 6, 5:27 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
527 PM EDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Hail             3 SSE Augusta Bush Fiel 33.33N 81.95W
06/06/2023  E1.00 inch       Richmond           GA   Public

            Quarter size hail reported by personnel at
            Graphic Packaging International plant south
            of Bush Field.

&&

dcm
Local storm report, Jun 6, 5:46 PM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
546 PM EDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Dmg     5 NE Hephzibah          33.35N 82.06W
06/06/2023                   Richmond           GA   911 Call Center

            Richmond Co dispatch reported a tree and
            power line down at Peach Orchard Rd and
            Brown Rd. Time estimated.

&&

dcm
Special weather statement, Jun 6, 6:41 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
641 PM EDT Tue Jun 6 2023

GAZ077-062330-
Burke GA-
641 PM EDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of Burke County through
730 PM EDT...

At 641 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avera to near Gough to near Waynesboro.
Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Sardis, Midville, Alexander, Burke County Airport, Gough,
Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Colemans Lake
and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3318 8192 3302 8159 3291 8176 3295 8182
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2241Z 299DEG 20KT 3315 8249 3310 8227 3311 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

gpl
Local storm report, Jun 6, 6:43 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
643 PM EDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tstm Wnd Dmg     2 WSW Camden            34.25N 80.64W
06/06/2023                   Kershaw            SC   Broadcast Media

            Broadcast media relayed a report, via social
            media, of a medium size tree down onto the
            westbound lanes of US Hwy 1/601 (W Dekalb
            St), between Bay Lane and the bridge over
            Camp Creek, west of Camden. Time estimated.

&&

dcm
Special weather statement, Jun 6, 7:48 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Tue Jun 6 2023

GAZ063>065-070030-
Richmond GA-McDuffie GA-Columbia GA-
748 PM EDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of McDuffie, Columbia
and Richmond Counties through 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Thomson. Movement was east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Fort Gordon,
Augusta, Hephzibah, Harlem, Appling, Glendale, South Augusta,
Midtown, Riverwood, Summerville, Wrightsboro, Augusta Mall, Daniel
Field, Augusta Regional Airport and Village Plaza Shopping Center.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 20 in South Carolina near mile marker 0.
 Interstate 520 in Georgia between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3361 8264 3363 8258 3365 8258 3365 8253
      3354 8202 3344 8191 3342 8193 3341 8191
      3341 8195 3334 8194 3331 8185 3329 8186
      3326 8183 3326 8192 3323 8198 3323 8210
      3330 8217 3327 8228 3331 8234 3335 8255
TIME...MOT...LOC 2347Z 281DEG 25KT 3352 8265 3345 8246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:19 PM EDTSpecial Weather StatementCAERichmond26 min
Jun 7, 3:27 PM EDTSpecial Weather StatementCAEMcDuffie33 min
Jun 7, 4:33 PM EDTSpecial Weather StatementCAERichmond27 min
Jun 7, 6:42 PM EDTSpecial Weather StatementCAEBurke48 min
Jun 7, 6:44 PM EDTSevere Thunderstorm WarningCAEBurke46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.